THURSDAY, Aug. 30 (HealthDay News) -- A sharp increase in heart attacks, strokes and other heart events followed the devastating earthquake that struck Japan in March 2011, a new study finds.
Researchers examined ambulance records in the Miyagi prefecture -- close to the epicenter of the earthquake and where the greatest damage occurred -- for the four weeks before the disaster and the 16 weeks after the disaster and for the same weeks in the previous three years.
The analysis showed a sharp increase over previous years in the weekly occurrence of five conditions -- heart failure, acute coronary syndrome (including unstable angina and heart attack), stroke, cardiopulmonary arrest and pneumonia -- in the 16 weeks after the earthquake.
The significant rise in the incidence of heart failure and pneumonia lasted for more than six weeks after the earthquake. The upsurges in stroke and cardiopulmonary arrest followed the pattern of seismic activity, including major aftershocks. The rapid increase in the rates of acute coronary syndromes and cardiopulmonary arrest was followed by a sharp, significant decline.
The study was presented this week at the European Society of Cardiology conference in Munich.
"To the best of our knowledge this is the first report to describe the midterm course of major cardiovascular events and pneumonia after a great earthquake in a large population," said Dr. Hiroaki Shimokawa, a cardiologist at Tohoku University Graduate School of Medicine at Sendai, said in a society news release. "In particular, our findings provide the first evidence that the incidence of heart failure was markedly increased over a long period afterwards."
The researchers also found that people's blood pressure was significantly elevated after the earthquake, and that transport disruptions interrupted delivery of medications such as high blood pressure and anti-clotting drugs. This may have contributed to the increase in heart problems after the disaster.
There was also an increase in heart rhythm problems (ventricular tachyarrhythmia) in people with implantable cardiac defibrillators.
"Taken together, we consider that discontinuation of drugs, activated sympathetic nervous system, rising blood pressure, and the increased occurrence of tachyarrhythmia and infections were all involved in the increased occurrence of cardiovascular events" after the earthquake, Shimokawa said.
The U.S. National Institutes of Health explains what you can do to reduce heart risks.
-- Robert Preidt
SOURCE: European Society of Cardiology, news release, Aug. 27, 2012
All rights reserved